Clinical Practice and Cases in Emergency Medicine
Cardiac Arrhythmia Following an Epileptic Seizure
- Author(s): Kuttab, Hani I.
- Harris, Elizabeth A.
- Tataris, Katie L.
- Tao, James
- Beiser, David G.
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2019.6.43173
Sudden unexplained death in epilepsy (SUDEP) refers to a death in a patient with epilepsy that is not due to trauma, drowning, status epilepticus, or another apparent cause. Although the pathophysiology of SUDEP is incompletely understood, growing evidence supports the role of seizure-associated arrhythmias as a potential etiology. We present a unique case of a patient presenting with ventricular tachycardia shortly following a seizure, along with corresponding laboratory data. Awareness of high risk arrhythmias in seizure patients could lead to advances in understanding pathophysiology and treatment of this complication of seizure disorder and ultimately prevention of SUDEP.